Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 238, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 30, 2004, 1:36 PM CDT for Gonzales County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2004, 1:36 PM CDT (18:36 UTC)
- Expired
- Jun 30, 2004, 4:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Gonzales County, TX
The radar
The Austin/San Antonio radar (KEWX), 55 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 6.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2986 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 301840
FFWSAT
TXC177-302100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
136 PM CDT WED JUN 30 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
GONZALES
* UNTIL 400 PM CDT
* AT 137 PM CDT...SHOWERS AND THUNDERSTORMS WERE INCREASING OVER
GONZALES COUNTY. MOVEMENT WAS NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE PARTS OF GONZALES COUNTY.
THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE THE NEXT 1 TO 2
HOURS...OVER PARTS OF GONZALES COUNTY...CAUSING LOCALLY HEAVY
RAIN...WIND GUSTS 20 TO 40 MPH...AND OCCASIONAL LIGHTNING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 2938 9780 2920 9762 2940 9727 2968 9727
2973 9729 2975 9733 2963 9759
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 9:45 AM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 30, 9:45 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 945 AM CDT WED JUN 30 2004 .UPDATE DISCUSSION... THE FLOOD WATCH FOR FLASH FLOODING WILL REMAIN IN EFFECT THROUGH TODAY TO 4PM. LOOKING AT THE CURRENT WEATHER PATTERN...THE SOUTH CENTRAL TEXAS WARNING FORECAST AREA WILL REMAIN WET THROUGH THE NEXT 24 HOURS WITH A SLOW CLEARING TREND FROM THE WEST WITH DECREASING PRECIPITATION CHANCES WEST TO EAST. THIS WILL RESULT IN THE HIGHER PRECIPITATION CHANCES OVER THE EASTERN COUNTIES THIS AFTERNOON AND TONIGHT. LOWER PRECIPITATION CHANCES OVER THE WESTERN COUNTIES...THE RIO GRANDE PLAINS REGION. THE 4AM FORECAST PACKAGE IS BASED ON THIS SCENARIO. WV/IR SATELLITE PICKS HAVE DRIER AIR FILTERING INTO THE WESTERN COUNTIES AS THIS IS BEING WRITTEN. KDFX RADAR RETURNS SHOWING MOST IF NOT ALL ECHOES TO THE EAST WITH ONLY MINOR AND SCATTERED SHOWERS SOUTHWEST THROUGH SOUTHEAST. WITH THE STRONGER STORMS... THE BIG BOOMERS...OVER EXTREME SOUTH CENTRAL COUNTIES MOVING NORTHEAST. MODELS GUIDANCE (GFS/ECMWF)...AGREES WITH THE ONGOING WEATHER TRENDS AND ALSO DECREASES POPS AND CLOUDS OVER THE NEXT 24 TO 48 HOURS. SURFACE RIDGE TO THE EAST WILL BUILD WESTWARD...FORCING MOISTURE TO THE NORTH AWAY FROM SOUTH CENTRAL TEXAS. WILL BE MAKING A FEW MINOR AND NON-SIGNIFICANT CHANGES TO THE EARLY MORNING FORECAST GRIDS. THIS WILL BRING IT MORE INLINE WITH THE CURRENT WEATHER TRENDS. && .PREV DISCUSSION... THE BAD NEWS IS THAT IT WILL REMAIN WET...VERY WET...FOR THE NEXT 12-24 HOURS. HIGH POPS (80-100) CENTRAL AND EAST TODAY...DECREASING TO 30 OUT WEST IN VAL VERDE COUNTY. RIVER FLOODING WILL CONTINUE OUT WEST TODAY...WITH ONGOING RAIN POSSIBLY LEADING TO MAJOR FLOODING ON THE SABINAL AND FRIO RIVERS. FLASH FLOODING WILL CONTINUE TO BE A THREAT AS WELL...UNFORTUNATELY CONCENTRATING OVER THE AUSTIN-SAN ANTONIO INTERSTATE 35 CORRIDOR THIS MORNING AND AFTERNOON. THE GOOD NEWS IS THAT THE SYNOPTIC PATTERN WILL UNDERGO SIGNIFICANT CHANGES OVER THE NEXT 24-48 HOURS THAT WILL LEAVE SOUTH CENTRAL TEXAS HOT AND DRY FROM FRIDAY THROUGH THE JULY 4TH WEEKEND. AN UPPER RIDGE OF HIGH PRESSURE WILL BUILD AND BECOME CENTERED OVER NORTHEAST MEXICO. THE STORM TRACK WILL THEN SHIFT NORTH AND EAST OUT OF THE AREA. WILL HOLD ONTO MINIMAL POPS (10-20) FOR SOME OF OUR NE COUNTIES THU NIGHT THROUGH FRIDAY NIGHT TO COVER POSSIBLE MCS EVOLUTION AND TRACK FROM NORTH TEXAS IN NW FLOW ALOFT. OTHERWISE...WILL GO POPLESS GIVEN HIGHER CONFIDENCE IN LATEST ECMWF SOLUTION OVER WEAKER RIDGE GFS SOLUTION. && .EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING IN EFFECT THROUGH 4PM TODAY. &&
Hazardous weather outlook, Jun 30, 6:00 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 600 AM CDT WED JUN 30 2004 TXZ171>173-183>194-202>209-217>225-228-011100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 600 AM CDT WED JUN 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL COUNTY UNTIL 4 PM CDT THIS AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE THE AREA TODAY ONLY AGGRAVATING FLASH FLOODING AND RIVER FLOODING. ADDITIONAL RAIN AMOUNTS COULD RUN 1 TO 3 INCHES WITH ISOLATED TOTALS UP TO 6 INCHES. RAIN CHANCES WILL START TO DECREASE TONIGHT BUT FLOODING MAY PERSIST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME RIVER FLOODING MAY CONTINUE. OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jun 30, 8:15 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 AM CDT WED JUN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD DEVINE 29.15N 98.90W
06/30/2004 MEDINA TX BROADCAST MEDIA
HIGHWAY 173 BRIDGE BETWEEN DEVINE AND JOURDANTON WASHED
AWAY.
0735 AM FLASH FLOOD AUSTIN 30.31N 97.75W
06/30/2004 TRAVIS TX LAW ENFORCEMENT
SEVEN LOW WATER CROSSINGS CLOSED.
&&
VL/DCLocal storm report, Jun 30, 11:33 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1133 AM CDT WED JUN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1001 AM FLASH FLOOD PEARSALL 28.89N 99.09W
06/30/2004 FRIO TX CO-OP OBSERVER
HIGHWAY 1581 SOUTH CLOSED.
&&
VL/DCThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:23 PM CDT | Flash Flood Warning | EWX | Atascosa, Bastrop, Caldwell, Comal, Frio, Guadalupe and 8 more | 112 min |
| Jun 29, 11:37 PM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 3 hr |
| Jun 30, 12:38 AM CDT | Flash Flood Warning | EWX | Bandera, Kerr | 4 hr |
| Jun 30, 2:24 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 4 hr |
| Jun 30, 3:24 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 6 hr |
| Jun 30, 3:46 AM CDT | Flash Flood Warning | EWX | Comal, Hays | 4 hr |
| Jun 30, 4:13 AM CDT | Flash Flood Warning | EWX | Guadalupe | 4 hr |
| Jun 30, 4:40 AM CDT | Flash Flood Warning | EWX | Bandera | 4 hr |
| Jun 30, 4:50 AM CDT | Flash Flood Warning | EWX | Travis, Williamson | 4 hr |
| Jun 30, 4:54 AM CDT | Flash Flood Warning | EWX | Zavala | 4 hr |
| Jun 30, 6:30 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 4 hr |
| Jun 30, 7:00 AM CDT | Flash Flood Warning | EWX | Frio | 4 hr |
| Jun 30, 7:43 AM CDT | Flash Flood Warning | EWX | Caldwell, Comal, Hays | 4 hr |
| Jun 30, 8:25 AM CDT | Flash Flood Warning | EWX | Atascosa, Bexar | 3 hr |
| Jun 30, 8:39 AM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, DeWitt, Fayette, Gonzales, Karnes and 2 more | 4 hr |
| Jun 30, 9:06 AM CDT | Flash Flood Warning | EWX | Guadalupe, Wilson | 2 hr |
| Jun 30, 12:50 PM CDT | Flash Flood Warning | EWX | DeWitt, Fayette, Karnes, Lavaca | 3 hr |
| Jun 30, 3:04 PM CDT | Flash Flood Warning | EWX | Bexar, Caldwell, Comal, Guadalupe, Hays, Wilson | 3 hr |
| Jun 30, 3:14 PM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, DeWitt, Fayette, Gonzales, Guadalupe and 6 more | 3 hr |
| Jun 30, 3:36 PM CDT | Flash Flood Warning | EWX | Atascosa | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.